Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 134, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 29, 2000, 6:49 PM EDT for Westmoreland County, Pennsylvania. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 2000, 6:49 PM EDT (22:49 UTC)
- Expired
- Jun 29, 2000, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:15 PM EDT | Hail 0.75 | Avonmore, PA | |
| Jun 29, 7:30 PM EDT | Hail 1 | West Leechburg, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 292250 SVRPIT PAC129-292330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 649 PM EDT THU JUN 29 2000 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 730 PM EDT * AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LOWER BURRELL...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES SOUTH OF LEECHBURG AT 655 PM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:05 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 29, 2:05 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 205 PM EDT THU JUN 29 2000 INITIAL SHORT WV PASSING THROUGH CENTRAL AND EASTERN PA AS NEXT SHORT WV COMING OUT OF MICH MOVES INTO E CENTRAL OHIO BY LATE EVENING. 50H TEMPS CONTINUE TO FALL TO NEG UPPER TEENS SO SHOULD CONTINUE TO SHOW TSTM DEVELOPMENT INTO EVENING HOURS WITH HAIL AND GUSTY WINDS MAIN INGREDIENTS. RDG BUILDS IN LATE TONIGHT BUT CLOUDS MAY LINGER IN NRN TIER. RIDGE CONTINUES TO INFLUENCE OUR WEATHER INTO WEEKEND WITH RETURN TO SOUTHWEST FLOW AND HIGHER DEWPTS BY SUNDAY SO WILL GO MORE HUMID AND WITH SOME CIRRUS WENT PC. AS CYCLONIC FLOW RELAXES EARLY NEXT WEEK FLOW FLATTENS AND SHORT WV RIDES IN NEAR TIP OF RDGE. LOOKS TO BE FIRST CHC OF PRECIP WHICH WILL LAST INTO 4TH WITH NATURE PROVIDING ITS OWN FIREWORKS. WENT TOWARD COOLER FAN NOS FOR MINS GENERALLY UNTIL RIDGE PASSES SUN AM. PIT 53 75 55 83 / 30 0 0 10 MGW 53 75 55 83 / 30 0 0 10 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 29, 1:10 PM EDT, 5 hours 39 minutes before
OHZ039>041-048>050-058-059-PAZ007-008-013-014-020-021-029-WVZ001>003- 291815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 110 PM EDT THU JUN 29 2000 ...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS THE AREA... SHOWERS AND THUNDERSTORMS WERE POPPING UP EARLY THIS AFTERNOON FROM MERCER COUNTY IN PENNSYLVANIA TO COLUMBIANA AND TUSCARAWAS COUNTIES IN OHIO. THEY WILL BE MOVING TO THE EAST AT ABOUT 25 MPH. BE ALERT FOR BRIEF HEAVY RAIN OF UP TO 0.50 INCH PER HOUR...GUSTY WINDS TO ABOUT 35 MPH AND ESPECIALLY SMALL HAIL...FROM ONE-QUARTER TO ONE HALF INCH IN DIAMETER. THERE WILL ALSO BE OCCASIONAL LIGHTNING. A WEATHER SYSTEM IN THE UPPER ATMOSPHER5E WILL MOVE ACROSS THE REGION THIS AFTERNOON AND HELP PRODUCE THE SHOWERS AND STORMS. BEHIND THIS WEATHER SYSTEM...COOLER AND DRIER AIR WILL FILTER IN TONIGHT AND TOMORROW. KANE
Special weather statement, Jun 29, 2:32 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 232 PM EDT THU JUN 29 2000 OHZ050-PAZ008-009-014-015-020>022-029-WVZ001-002-291951- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CLARION PA- FOREST PA-HANCOCK WV-JEFFERSON OH-VENANGO PA-WASHINGTON PA- 232 PM EDT THU JUN 29 2000 ...THUNDERSTORMS WITH SMALL HAIL WERE PUSHING ACROSS THE REGION THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS VENANGO...MERCER AND LAWRENCE COUNTIES IN PENNSYLVANIA AND JEFFERSON...CARROLL COUNTIES IN OHIO AND HANCOCK COUNTY WEST VIRGINIA. THESE SHOWERS AND STORMS WILL MOVE SOUTHEAST AT 30 MPH. THEY WILL MOVE INTO CLARION...BUTLER... ALLEGHENY AND BEAVER COUNTIES BY 330 PM. BE ON THE LOOKOUT FOR SMALL HAIL...BRIEF HEAVY DOWNPOURS OF UP TO ONE HALF INCH. ALSO...WINDS WILL BRIEFLY GUST TO 35 MPH AND THERE WILL BE OCCASIONAL LIGHTNING. A WEATHER SYSTEM IN THE UPPER ATMOSPHERE WAS CAUSING THE STORMS. AFTER IT PASSES THE REGION...COOLER AND DRIER AIR WILL MOVE IN TONIGHT AND FRIDAY. KANE
Special weather statement, Jun 29, 4:12 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 412 PM EDT THU JUN 29 2000 PAZ014-020>023-029-030-WVZ001-002-292126- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-HANCOCK WV- INDIANA PA-WASHINGTON PA-WESTMORELAND PA- 412 PM EDT THU JUN 29 2000 ...SCATTERED THUNDERSTORMS WITH SMALL HAIL CONTINUE... SHOWERS AND THUNDERSTORMS CONTINUED TO PUSH EAST ACROSS THE REGION THIS AFTERNOON. SOME OF THE STRONGEST STORMS WERE IN CENTRAL BUTLER COUNTY AND NORTHERN WASHINGTON COUNTY. THE STORMS WILL MOVE EAST AT 30 MPH INTO ARMSTRONG AND SOUTHERN ALLEGHENY COUNTIES...BETWEEN 440 PM AND 515 PM. ANOTHER STORM WAS IN NORTHERN WESTMORELAND COUNTY AND WILL MOVE OVER SOUTHERN INDIANA COUNTY. LOOK FOR SMALL HAIL AND BRIEF HEAVY DOWNPOURS. WINDS WILL GUST TO 35 MPH AND THERE WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING. A WEATHER SYSTEM IN THE UPPER ATMOSPHERE WAS CAUSING THE STORMS THIS AFTERNOOuN. THE WEATHER SYSTEM WILL MOVE ACROSS THE REGION LATE TODAY AND COOLER...DRIER AIR WILL FILTER IN OVERNIGHT AND FRIDAY. KANE
Special weather statement, Jun 29, 5:58 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 558 PM EDT THU JUN 29 2000 PAZ030-300158- WESTMORELAND PA- 558 PM EDT THU JUN 29 2000 ...THUNDERSTORM WITH GUSTY WINDS IN WESTMORELAND COUNTY... A THUNDERSTORM WAS APPROACHING THE RIDGES OF EASTERN WESTMORELAND COUNTY. IT WILL BE FROM DONEGAL AND CHAMPION TO LAURAL MOUNTAIN BY 625 PM. EXPECT WINDS TO GUST TO NEAR 40 TO 45 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.
Special weather statement, Jun 29, 6:02 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 602 PM EDT THU JUN 29 2000 OHZ041-292301- COLUMBIANA OH- 602 PM EDT THU JUN 29 2000 ...ANOTHER THUNDERSTORM WITH SMALL HAIL MOVING THROUGH COLUMBIANA COUNTY... A THUNDERSTORM WAS MOVING INTO COLUMBIANA COUNTY JUST WEST OF SALEM. IT WILL CONTINUE TO MOVE SOUTHEAST TO JUST NORTH OF LISBON BY 625 PM AND NEAR RODGERS BY 635 PM. LOOK FOR SMALL HAIL OF ONE QUARTER TO ONE HAIL INCH...BRIEF HEAVY RAIN OF UP TO ONE HALF INCH...OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND WINDS GUSTING TO NEAR 35 MPH. KANE
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:03 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 57 min |
| Jun 29, 7:20 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 55 min |
| Jun 29, 7:30 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 75 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.